The 
Mathematica Journal
Volume 9, Issue 4

Search

In This Issue
Articles
Tricks of the Trade
In and Out
Trott's Corner
New Products
New Publications
Calendar
News Bulletins
New Resources
Classifieds

Download This Issue 

About the Journal
Editorial Policy
Staff and Contributors
Submissions
Subscriptions
Advertising
Back Issues
Contact Information

Stable Distributions in Mathematica
Robert H. Rimmer
John P. Nolan

A Mathematica package for the computation of stable distributions is demonstrated. Calculations of stable density, distribution, and quantile functions can be performed and stable random variables generated. Data can be fit to stable parameters by the maximum likelihood method. Extreme precision calculations are possible. The StableDistribution package and documentation are provided in the Additional Material section.

*Notebook


*PDF


*HTML

*Introduction

*Parameterizations of Stable Laws

*Using the Package

*Program Accuracy, Limitations, and Versatility

*MathLink Implementation

*References

*Additional Material

About the Authors
Robert H. Rimmer received his M.D. degree from the State University of New York. He is a clinical cardiologist with an interest in mathematics. He became interested in stable distributions after reading The Fractal Geometry of Nature by B. B. Mandelbrot in the 1980s. He has been programming with Mathematica as a hobby since 1988.

John P. Nolan received his Ph.D. in mathematics from the University of Virginia. He is a professor at American University in Washington, DC, where he teaches and does research on stable distributions and statistical genetics.

Robert H. Rimmer
HC 4, Box 3-C
Payson, AZ 85541-9571

rrimmer@npgcable.com


John P. Nolan
Math/Stat Department
227 Gray Hall
American University
4400 Massachusetts Avenue, NW
Washington, DC 20016-8050

jpnolan@american.edu


     
About Mathematica | Download Mathematica Player
© Wolfram Media, Inc. All rights reserved.